Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 207, NWS Jackson, MS

June 21, 2004Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 21, 2004, 5:06 PM CDT for Forrest County, Mississippi. It was in force for 14 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2004, 5:06 PM CDT (22:06 UTC)
Expired
Jun 21, 2004, 5:20 PM CDT
In force
14 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Forrest County, MS

The radar

The Mobile radar (KMOB), 121 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:15 PM CDTTSTM WND DMG2 N Petal, MSA FEW POWER LINES WERE BLOWN DOWN.
Jun 21, 5:15 PM CDTTSTM WND DMG2 N Petal, MSA FEW POWER LINES WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2183 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WUUS54 KJAN 212206
SVRJAN
MSC035-212220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
505 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEST FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 520 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF PETAL...MOVING NORTHEAST AT 15
  MPH.

HAIL TO THE SIZE OF NICKELS...DAMAGING WINDS AND TORRENTIAL RAIN ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE 
THE STORM PASSES.

LAT...LON 3137 8930 3125 8914 3143 8911 3143 8923

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:00 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 21, 3:00 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON JUN 21 2004

.SYNOPSIS...LATEST SATELLITE IMAGERY SHOWS A LINEAR MCS THAT EXTENDS
FROM NORTHEASTERN TO SOUTHCENTRAL ARKANSAS. LAPS DATA SHOWS A VERY
STRONG THETA-E RIDGE OF 356 K THAT EXTENDS FROM HATTIESBURG MS TO
TEXARKANA. NEEDLESS TO SAY...THE L.I. VALUES AND SBCAPE VALUES ARE
THROUGH THE ROOF AT -8 TO -9 DEGREES AND 4400 TO 4900 J/KG
RESPECTIVELY (AT 1300 L) IN THESE AREAS RUC40 DATA SHOWS A WAVE OVER
CENTRAL ARKANSAS THAT IS SERVING AS A FOCUS AND A TRIGGER FOR THE
MCS ACTIVITY. ABOUT 25 TO 35 KTS OF DEEP LAYER SHEAR IS PRESENT WITH
THE WAVE.

&&

.AVIATION...AVIATION CONCERNS OVERNIGHT WILL BE IN THE DELTA AND
ALSO NEAR MERIDIAN AND HATTIESBURG WHERE FOG FORMATION IS POSSIBLE.
IN THE DELTA...THE FORMATION WILL LARGELY DEPEND ON WHETHER OR NOT
AREAS SURROUNDING THE AIRFIELD RECEIVE SHOWER AND STORM ACTIVITY
THIS EVENING. IF IT HAPPENS...WHICH IS PROBABLY A GOOD BET...THEN
YES. IF NOT...NO. IN MERIDIAN THE CHANCES ARE BETTER...THE BL
MOISTURE SHOULD REMAIN HIGH AND THE WINDS SHOULD BE LIGHT. SKIES
SHOULD CLEAR...WHICH SHOULD ALLOW FOR GOOD RADIATIONAL COOLING DOWN
TO THE DEW POINT. IN HATTIESBURG...FOG FORMATION CAN BE EXPECTED IF
AREAS SURROUNDING THE AIRFIELD EXPERIENCE EVENING SHOWER AND STORM
ACTIVITY.

&&

.FIRE WEATHER...THE FIRE WEATHER CONCERNS WILL REMAIN FOR LIGHTNING
FOR THE REMAINDER OF THE WORK WEEK. SUBSTANTIAL WETTING RAINS ARE
LIKELY TOMORROW NIGHT AND ESPECIALLY ON WEDNESDAY ACROSS THE ENTIRE
AREA. THEREFORE...THE ONLY REAL FIRE WEATHER CONCERN WILL BE FOR
LIGHTNING.

&&

.SHORT TERM...A LOT TO TALK ABOUT IN THE SHORT TERM...BUT THE MAIN
CONCERN DEALS WITH HOW MUCH RAIN TO EXPECT TOMORROW NIGHT (LATE) AND
ON WEDNESDAY. WILL GET TO THAT SHORTLY.

FOR THIS EVENING AND TONIGHT...EXPECT CONVECTION TO FIRE UP SHORTLY
IN THE DELTA. GIVEN THE VERY HIGH INSTABILITY AND MOISTURE
AVAILABILITY...ALL THAT IS LACKING IS A TRIGGER TO KICK IT OFF. AN
OUTFLOW BOUNDARY...FROM ANOTHER MCS OVER EASTERN OKLAHOMA...CAN BE
SEEN APPROACHING FROM SOUTH CENTRAL ARKANSAS AND NORTHEASTERN
LOUISIANA. THINKING THAT THIS WILL BE THE TRIGGER TO GET THINGS
GOING. AT ANY RATE...GIVEN AN ANTICIPATE TRACK OF THE WAVE THROUGH
TN AND NORTHERN MISSISSIPPI...THINKING THAT MOST OF THE CONVECTION
WILL DIMINISH AROUND SUNSET. SKIES SHOULD CLEAR BY EARLY MORNING
TUESDAY.

TUESDAY SHOULD BEGIN AS A DRY AND SUNNY DAY WITH SOME SUBSIDENCE
SUPPRESSING CONVECTION FOR THE FIRST TWO THIRDS OF THE DAY IN MOST
AREAS. A STRONG SOUTHWESTERLY FLOW WILL CONTINUE TO PUMP HOT AND
HUMID AIR INTO THE AREA. WHILE ALL OF THIS IS GOING ON...A POTENT
FRONTAL SYSTEM WILL BEGIN DROPPING SOUTHEAST AND INTO ARKANSAS
SHOULD ARRIVE DURING THE LATE OVERNIGHT HOURS. RIGHT NOW...EXPECTING
WITH VERY HEAVY SHOWERS TO GO ALONG WITH THE THUNDERSTORMS BEGINNING
AFTER MIDNIGHT TUESDAY NIGHT IN THE DELTA...AND SLOWLY MOVING
SOUTHEAST AND INTO EASTERN MISSISSIPPI BY WEDNESDAY AFTERNOON. GIVEN
A WIDE SWATH OF PW VALUES THAT ARE EXPECTED TO BE BETWEEN 2.2 AND
2.45 INCHES...THINK THAT MOST AREAS CAN EXPECT 2 TO 4 INCHES OF RAIN
OVER A 24 HOUR PERIOD WITH UP TO 6 INCHES POSSIBLE IN SOME ISOLATED
LOCATIONS AS A STRONG WAVE MOVES EASTWARD THROUGH THE FRONT. THE
SEVERE THUNDERSTORM CONCERNS WILL BE MAINLY LIMITED TO THE DELTA
LATE TUESDAY NIGHT AS 6 KM SHEAR VALUES APPROACH 40 KNOTS.

NORTHERN AREAS SHOULD DRY OUT SOME ON WEDNESDAY NIGHT AND THURSDAY
AS THE FRONT PUSHES TO THE SOUTH AND STALLS ALONG THE COAST.
UNFORTUNATELY...THE WIDESPREAD SHOWERS AND STORMS WILL CONTINUE
SOUTH OF INTERSTATE 20 (AND ESPECIALLY SOUTH OF HIGHWAY 84).
HOWEVER...RAINFALL AMOUNTS DURING THESE PERIODS SHOULD BE ALOT LESS
AS THE AFOREMENTIONED WAVE MOVES OUT OF THE AREA AND IS REPLACED BY
ANOTHER...MUCH WEAKER WAVE MOVING THROUGH THE FRONT. EXPECT THIS
PATTERN OF SCATTERED TO NUMEROUS SHOWERS AND STORMS TO CONTINUE
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA THROUGH SATURDAY AS
THE FRONT REMAINS STALLED OVER THE AREA. NORTHERN AREAS...NORTH OF
INTERSTATE 20 SHOULD SEE MAINLY ISOLATED TO LOW END THUNDERSTORM
ACTIVITY THAT WILL BE MORE RELATED TO THE DAILY HEATING THAN RELATED
TO THE FRONT. THEREFORE...THE MAINLY AFTERNOON AND EVENING
CONVECTION SHOULD DIMINISH IN COVERAGE AROUND SUNSET EACH DAY.

&&

.LONG TERM...THE GFS CONTINUES TO SLOW THE APPROACH OF THE NEXT
SYSTEM FROM TEXAS. LAST NIGHTS 00Z GFS RUN IS ABOUT 6 HOURS SLOWER
THAN THE PREVIOUS 00Z RUN. RIGHT NOW...IT APPEARS THAT THE SYSTEM
SHOULD ARRIVE DURING THE PEAK HEATING ON SUNDAY AFTERNOON...WHICH
SHOULD MAXIMIZE THE CONVECTIVE POTENTIAL. GIVEN ANTICIPATED STRONG
INSTABILITY...MOISTURE...LIFT AND MODERATE SHEAR...THINK THAT THERE
WILL BE ANOTHER SQUALL LINE WITH HEAVY RAIN...WHENEVER THIS SYSTEM
DECIDES TO MOVE THROUGH. THE SHOWER ACTIVITY SHOULD CONTINUE INTO
MONDAY AS THE SYSTEM MOVES THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  90  70  86 /  20  40  90  70
MERIDIAN      70  90  70  86 /  20  40  80  80

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

18/HENRY
Hazardous weather outlook, Jun 21, 3:21 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
321 PM CDT MON JUN 21 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
222021-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
321 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN
PORTIONS OF THE OUTLOOK AREA THROUGH EARLY THIS
EVENING...ESPECIALLY TO THE NORTHWEST OF A RAYVILLE TO GREENWOOD
LINE. STRONG THUNDERSTORMS OVER THE ARKLATEX REGION MAY MOVE INTO
THIS AREA BY THE EARLY EVENING...WITH WIND GUSTS OF 40 TO 50 MPH
POSSIBLE.

A FEW STRONG STORMS WILL ALSO BE POSSIBLE THROUGH EARLY EVENING
IN THE AREA SOUTH OF THE HIGHWAY 84 CORRIDOR. THUNDERSTORMS OVER
SOUTHEAST LOUISIANA AND EXTREME SOUTHEAST MISSISSIPPI MAY DEVELOP
NORTHWARD INTO THIS AREA. WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL WILL BE POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
AN ACTIVE WEATHER PATTERN WITH STRONG TO SEVERE THUNDERSTORMS AND
HEAVY RAINFALL MAY DEVELOP BY TUESDAY NIGHT AND PERSIST INTO
THURSDAY. A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
LOWER MISSISSIPPI VALLEY REGION...WHILE AN UNSEASONABLY COLD
UPPER LEVEL TROUGH IS FORECAST TO BECOME ESTABLISHED OVER THE
UPPER MIDWEST. DISTURBANCES ASSOCIATED WITH THE UPPER TROUGH WILL
COMBINE WITH A	SLOW-MOVING COLD FRONT TO PRODUCE SEVERAL ROUNDS
OF THUNDERSTORMS. SOME OF THE STORMS COULD REACH SEVERE LIMITS
ALONG THE HIGHWAY 82 CORRIDOR...WHILE THE RISK FOR VERY HEAVY
RAINFALL LOOKS TO BE GREATEST TO THE SOUTH OF HIGHWAY 82.

...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...COULD BE NECESSARY AT SOME POINT DURING DAYS 2 OR
3...ESPECIALLY OVER NORTHERN AREAS. OTHERWISE...ACTIVATION IS NOT
ANTICIPATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:07 PM CDTSevere Thunderstorm WarningJANFranklin38 min
Jun 21, 5:18 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln32 min
Jun 21, 5:51 PM CDTSevere Thunderstorm WarningJANLincoln44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.